Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 40, NWS Denver/Boulder, CO

November 5, 20205 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 5, 2020, 1:03 PM MST for 5 counties in Colorado. It took effect at Nov 6, 2020, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2020, 1:03 PM MST (20:03 UTC)
In effect from
Nov 6, 2020, 11:00 AM MST
Expired
Nov 6, 2020, 5:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS85 KBOU 052003
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
103 PM MST Thu Nov 5 2020

...FIRE WEATHER CONCERNS INCREASING OVER PARTS OF THE EASTERN
COLORADO PLAINS AND PALMER DIVIDE FRIDAY...

.Abnormally warm and dry conditions over the last several days
will combine with increasing southerly winds over the plains on
Friday for critical fire weather conditions. 

COZ241-246-247-249-061230-
/O.UPG.KBOU.FW.A.0025.201106T1800Z-201107T0000Z/
/O.NEW.KBOU.FW.W.0040.201106T1800Z-201107T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
103 PM MST Thu Nov 5 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE EAST INTO 
LINCOLN COUNTY AND INTO WASHINGTON COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 5 PM MST Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 241, 246, 247 and 249.

* Timing...Humidity will be decreasing by 11 AM with increasing 
  southerly winds. Humidity should recover by 5 PM due to early 
  sunset with winds taking slightly longer to decrease.

* Winds...South 10 to 20 mph with gusts up to around 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions may be prime 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
588 
WWUS85 KBOU 061031
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
331 AM MST Fri Nov 6 2020

...CRITICAL FIRE DANGER OVER PARTS OF THE EASTERN COLORADO PLAINS
AND PALMER DIVIDE TODAY...

.Abnormally warm and dry conditions, over the last several days, 
will combine with increasing southerly winds to produce critical 
fire weather conditions.

COZ241-246-247-249-061845-
/O.CON.KBOU.FW.W.0040.201106T1800Z-201107T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
331 AM MST Fri Nov 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
THE PALMER DIVIDE EAST INTO LINCOLN COUNTY AND INTO WASHINGTON
COUNTY...

* Affected Area...Fire Weather Zones 241, 246, 247 and 249.

* Timing...Humidity will be decreasing by 11 AM with increasing 
  southerly winds. Humidity should recover by 5 PM due to early 
  sunset with winds taking slightly longer to decrease.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions may be prime 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
328 
WWUS85 KBOU 061942
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1242 PM MST Fri Nov 6 2020

...CRITICAL FIRE DANGER OVER PARTS OF THE EASTERN COLORADO PLAINS
AND PALMER DIVIDE TODAY...

.Abnormally warm and dry conditions, over the last several days,
is combining with gusty southerly winds to produce critical fire 
weather conditions the rest of this afternoon.

COZ241-246-247-249-070000-
/O.CON.KBOU.FW.W.0040.000000T0000Z-201107T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
1242 PM MST Fri Nov 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE EAST INTO LINCOLN COUNTY AND INTO WASHINGTON COUNTY...

* Affected Area...Fire Weather Zones 241, 246, 247 and 249.

* Timing...Now through 5 PM. Humidity should recover by 5 PM due 
  to early sunset with winds taking slightly longer to decrease.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions may be prime 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
078 
WWUS85 KBOU 070014
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
514 PM MST Fri Nov 6 2020

COZ241-246-247-249-070115-
/O.EXP.KBOU.FW.W.0040.000000T0000Z-201107T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
514 PM MST Fri Nov 6 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE PALMER DIVIDE AND EAST CENTRAL PLAINS OF
COLORADO...

Winds have decreased this evening.

It will be windy again across the Palmer Divide and eastern
plains on Saturday.  Humidity will be a little higher, but 
caution should still be used. Avoid any open burning or operating
machinery that may produce a spark. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 5, 8:51 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Nov 5, 8:51 AM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
851 AM MST Thu Nov 5 2020

.UPDATE...
Issued at 843 AM MST Thu Nov 5 2020

Only minor adjustments planned for the grids today. A dry westerly
flow aloft with continued mild temperatures with near record
highs for Denver. The record for this date in Denver is 77, set
back in 2009.
&&

.SHORT TERM...(Today and tonight)
Issued at 316 AM MST Thu Nov 5 2020

A flat upper level ridge will build into the area today with dry
westerly flow aloft.  850-700 mb temps are similar to Wed but winds
over the plains will have a more south to southeast component.  As a
result, highs may end up a few degrees cooler over nern CO.
However, readings will still be much above normal.

.LONG TERM...(Friday through Wednesday)
Issued at 316 AM MST Thu Nov 5 2020

Southwest flow aloft will be increasing Friday as a deep trough
digs along the west coast. A deepening low in Wyoming will pull
southerly winds up across the eastern plains, with a continuation
of warm and dry weather. Elevated fire danger will occur, read the
Fire Weather section below for more detail. Friday's temperatures
will be very similar to today's readings, with near record warmth
for early November. However, temperatures in the mountains may be
tricky as increasing cloud cover will push in through the day,
which may result in readings near or a degree or two cooler. Expect
southerly winds of 10 to 20 mph with gusts to 30 mph over the
higher terrain, Palmer Divide and eastern plains, while winds will
be below 10 mph elsewhere. Though winds will slightly decouple
overnight, there will still be stronger winds through the night
heading into the surface low in Wyoming.

Southwesterly flow increases more Saturday as the upper low pushes
inland and into Nevada, with it's jet streak racing ahead of it
into western Colorado. South to southwesterly winds throughout
the atmosphere line up together, and upward QG motion and warm
surface temperatures will promote deep mixing. Winds are expected
to increase across the eastern plains with speeds of 15 to 25 mph
with gusts to 35 mph, then only increasing through the night, with
gusts to 45 possible as the jet moves overhead. Precipitation in
the southerly flow is not a favored direction for most of our
area, so backed off on PoPs and QPF, especially to the lee of the
Front Range mountains. This will start to push into our area
Saturday evening. QG motion will be upward over the northern start
border, so this area may be able to squeeze out light rain/snow
showers. Then upward motion increases after midnight, while a
trough axis moves north over the area. Frontogenesis will push in
from the west across the mountains. This will be the best time to
see moisture for the area. about 1-4 inches is slated to fall over
the mountains above 8500ft. After this, shortwave ridging will
turn QG sharply downward to dry out the area into Sunday morning.

The surface low and the shortwave piece of energy that will split
off will quickly lift north into the Dakotas Sunday morning.
However the leftover upper low will still be back over Nevada.
This will slowly move east, keeping CO in southwesterly flow
aloft. Splitting troughs are not a good precipitation set up for
this area, and this looks to follow suit. The rain and snow
falling Sunday morning will dry out, with a semi-dry cold front to
push south across the area Sunday night. This will create some
upslope flow Monday, while the main upper trough pushes across the
state. Will likely see some light snow from this event as well.

Tuesday on has pretty good agreement within the longer term
models. Tuesday may see light orographic snow in the mountains,
but otherwise dry as a shortwave ridge moves overhead. Yet another
digging trough will push down from the Pacific NW and into the
Great Basin by Wednesday. This will likely bring another round of
light snow to the mountains during the day then onto the plains
overnight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 843 AM MST Thu Nov 5 2020

VFR today and tonight.  Overall winds should be mainly southerly
today thru tonight but will become light westerly by 12z on Fri.

&&

.FIRE WEATHER...
Issued at 316 AM MST Thu Nov 5 2020

Elevated fire danger will exist, over the Palmer Divide, this
afternoon due to low humidity levels but winds will stay below
Red Flag criteria.

Southerly winds will be increasing, especially across the eastern
plains, both on Friday and Saturday. Friday's winds will be right
around criteria, with gusts 20 to 30 mph, while humidity will
remain low over the Palmer Divide and areas east and north, with
readings in the 13-18% range. Therefore, a Fire Weather Watch will
be issued for Friday afternoon.

Saturday and Sunday will have even stronger winds, with the
possibility of gusts in the 40-50 mph range, however humidity will
come up slightly, with readings in the low to mid 20% range. This
will still produce elevated fire concerns, and another highlight
may be needed for this time frame.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday afternoon
for COZ241-246-247-249.

&&

UPDATE...Cooper
SHORT TERM...RPK
LONG TERM...Kriederman
AVIATION...Cooper
FIRE WEATHER...Kriederman
Hazardous weather outlook, Nov 5, 9:05 AM MST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
905 AM MST Thu Nov 5 2020

COZ030>051-061615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
905 AM MST Thu Nov 5 2020

...INCREASING FIRE DANGER OVER THE EASTERN PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Elevated fire danger will be in place this afternoon over the
Palmer Divide.  Otherwise it will be dry with much above
normal temperatures.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strengthening winds in addition to the warm and dry weather will
bring possible critical fire danger over the plains on Friday
afternoon, mainly for the Palmer Divide and east into Lincoln and
Washington counties. Stronger winds are expected on Saturday with
another day of elevated fire danger on the plains however humidity
should be slightly higher. Southerly winds gusting to 35 to 45 mph
will be possible Saturday afternoon and overnight as a storm
system nears. This system will bring snow to the mountains with a
chance of rain and snow at lower elevations along with colder
temperatures Saturday night into Sunday morning. Cool and
unsettled weather is expected to continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 4:02 AM MSTFire Weather WatchBOUArapahoe, Douglas, Elbert, Lincoln, Washington9 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.